Drought, Aransas
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Aransas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
An active weather pattern dominated the month of December as an energetic southern jet stream remained across South Texas. About half of the days in the month of December recorded precipitation across parts of the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
An active weather pattern dominated the month of December as an energetic southern jet stream remained across South Texas. About half of the days in the month of December recorded precipitation across parts of the region. The highest rainfall occurred over the Brush Country with lesser amounts toward the coast. Rainfall amounts ranged from 2 to 4 inches over the Brush Country, 1 to 2 inches over the Victoria Crossroads, and around 1 inch over the southern Coastal Bend.
The exceptional drought continued over most of South Texas through the month of December with a slight improvement over the Brush Country. Drought status went to extreme over the Brush Country counties of Webb, LaSalle, McMullen, and Duval. The month was characterized by below normal rainfall over the Coastal Bend to above normal rainfall over the Brush Country. Monthly rainfall deficits were from a half to one and one half inches across the coastal plains while a 1 to 2 inch surplus occurred over the Brush Country.
Soil moisture improved slightly across South Texas during the month but not significantly enough for farmers to plant winter crops. Ranchers continued to reduce herds.
The drought has also impacted the bays and estuaries as salinity levels continued to remain high. Due to the high salinity, many oyster beds along the Texas Gulf Coast have been closed impacting many businesses. Low to moderate concentrations of red tide continued to affect areas along the coast.
For the year of 2011, it was one of the driest on record. Yearly rainfall totals at Corpus Christi and Victoria placed as the second driest on record, since 1888 and 1898 respectively. It was the driest on record at Laredo with records dating back to 1900. Yearly rainfall deficits ranged from 10 to 15 inches over the Brush Country, 18 to 23 inches over the Coastal Bend, and 25 to 30 inches over the Mid-Coast region.
Monetary losses from diminished crops and fading grazing pastures due to the drought in 2011 was estimated to be around 135 million dollars across South Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 30, 11:55 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1155 PM CST WED NOV 30 2011 .DISCUSSION...PLEASE SEE UPDATED 06Z AVIATION DISCUSSION. && .AVIATION...INCREASING LOW LEVEL MOISTURE WILL INTRODUCE CLOUDS TO THE TAF PERIOD BEGINNING AROUND 11Z. WILL EXPECT THE SHALLOW RETURN MOISTURE TO LEAD TO PREDOMINANTLY VFR SKIES...WITH BRIEF INTERMITTENT MVFR CONDITIONS AROUND DAYBREAK. WITH THE DEVELOPMENT OF A 25-30KT SOUTH- SOUTHEASTERLY LOW LEVEL JET (MAINLY POSITIONED ACROSS THE WESTERN 3 TAF SITES)...EXPECT MAINLY A STRATUS EVENT...INHIBITING PATCHY FOG DEVELOPMENT. DID MENTION IN LLWS FOR ALI WHERE SURFACE WINDS MAY DECOUPLE ENOUGH. HOWEVER...FOR LRD AND CRP...WILL EXPECT WINDS TO REMAIN SLIGHTLY ELEVATED THROUGH THE NIGHT. CEILINGS WILL LIFT TO VFR AND WINDS WILL INCREASE BY MID MORNING AS MIXING FROM ALOFT OCCURS. WILL EXPECT CLOUD COVER TO INCREASE DURING THE EARLY EVENING HOURS GRADUALLY BECOMING MVFR LATE THURSDAY AS ONGOING SOUTHEAST WINDS BRING MORE GULF MOISTURE TO THE AREA. && .PREV DISCUSSION... /ISSUED 841 PM CST WED NOV 30 2011/ DISCUSSION...MADE A FEW ADJUSTMENTS TO FOLLOW ALONG WITH CURRENT TRENDS. OVERALL...OVERNIGHT TEMPERATURES SHOULD BE WARMER THAN THE PREVIOUS DAYS WITH ONSHORE FLOW EXPECTED TO CONTINUE THROUGH THE OVERNIGHT. HOWEVER...WILL CONTINUE TO SEE LOWS TO BE IN THE 40S ACROSS MOST OF THE INLAND AREAS TO THE MID 50S ALONG THE IMMEDIATE COAST DUE TO THE DRY AIRMASS ALOFT AND A VERY SHALLOW MOIST SURFACE LAYER. NOT EXPECTING MUCH IN THE WAY WITH FOG IN THE MORNING AS MOISTURE RETURN WILL BE SLOW AND ELEVATED WINDS AT THE SURFACE AND ALOFT WILL AIDE IN INHIBITING DEVELOPMENT. PREV DISCUSSION... /ISSUED 603 PM CST WED NOV 30 2011/ DISCUSSION...SEE 00Z AVIATION DISCUSSION. AVIATION...ACTUALLY HAVE SOME CIGS TO CONSIDER THIS ISSUANCE...AS MOISTURE IS PROGGED TO RETURN TONIGHT AND THAT COULD RESULT IN SOME CIGS AT OR BELOW VFR TOWARD SUNRISE. BOUNDARY LAYER WINDS KICK UP OVERNIGHT AND THAT WILL BRING THE MOISTURE BACK. APPEARS RH VALUES (DUE TO COOLING OF BOUNDARY LAYER) BY MORNING COULD BE ENOUGH TO BRING SOME MVFR CONDITIONS AT KALI AND KLRD...SO WENT MVFR CIGS AT KALI AND A TEMPO AT KLRD...BOTH AROUND 11Z (TOO MUCH WIND IN BOUNDARY LAYER FOR FOG). MOISTURE WILL COME IN LATER AT KCRP AND KVCT...MAINLY FROM THE MID LEVELS TOUGH WITH CIGS MOST LIKELY AT KVCT AFTER SUNRISE DUE TO STRONG SOUTHERLY FLOW. ALSO PUT THEM IN KCRP TOO...BUT THINK CIGS WILL BE SHORTER-LIVED AND BY MID AFTERNOON SHOULD BE SCT050. WIND-WISE...EXPECTING ESE/SE WINDS LESS THAN 10 KNOTS TONIGHT BECOMING SSE GREATER THAN 11 KNOTS BY LATE MORNING AND GETTING GUSTY BY OR SHORTLY AFTER THE AFTERNOON. PREV DISCUSSION... /ISSUED 244 PM CST WED NOV 30 2011/ SHORT TERM...LIGHT EASTERLY ONSHORE FLOW HAS DEVELOPED THIS AFTERNOON AND WINDS SHOULD TURN MORE SOUTHEASTERLY TONIGHT. VISIBLE SATELLITE SHOWS CLEAR SKIES OVER THE REGION...AN INDICATION OF A VERY DRY ATMOSPHERE. WITH THIS IN MIND...LOW LEVEL MOISTURE RETURN IS EXPECTED TO BE MODEST OVERNIGHT...SO HAVE LEFT OUT THE MENTION OF FOG. TEMPS SHOULD BE QUITE A BIT WARMER TONIGHT THAN PREVIOUS NIGHTS WITH THE LIGHT SOUTHEAST FLOW AND HIGHER DEWPOINTS. MOVE VIGOROUS LOW LEVEL MOISTURE RETURN SHOULD BEGIN BY THURSDAY NIGHT WITH MUCH WARMER OVERNIGHT LOWS. A FEW SPRINKLES ARE POSSIBLE BY FRIDAY MORNING FOR THE COASTAL BEND DUE TO WEAK ISENTROPIC LIFT...BUT DECIDED TO GO WITH SILENT 10 POPS FOR NOW. LONG TERM (FRIDAY THROUGH WEDNESDAY)...CONCUR WITH THE GFS DETERMINISTIC AS IT PROGS A FRONTAL BOUNDARY TO STALL OVR SRN TX YET NORTH OF THE CWA. ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS AT 295-300K SUFFICIENT FOR AT LEAST LIGHT STRATIFORM RAINFALL BY FRIDAY AFTN. WILL FCST LIGHT RAIN SHOWERS BEGINNING FRIDAY AFTN WITH HIGHEST POPS NORTH GIVEN THE PROXIMITY OF THE FOREGOING BOUNDARY. SATURDAY...IN RESPONSE TO A DISTURBANCE MOVG ACRS THE NRN CONUS (GFS/ECMWF)...AN ARCTIC FRONT WILL BEGIN THE SOUTHWARD TREK TOWARD TX. INCREASING DYNAMICS (MAINLY THE 200MB JET STREAK FROM THE GFS/ECMWF) ASSOCIATED WITH AN UPPER DISTURBANCE TO THE WEST/ ISENTROPIC LIFT SUGGEST A GREATER CHANCE FOR RAINFALL OVR THE CWA/MSA SATURDAY. THE GFS/ECMWF PROG THE FOREGOING ARCTIC FRONT TO ENTER THE CWA SUNDAY. ANTICIPATE THAT UPPER DYNAMICS (UPPER DISTURBANCE STILL TO THE WEST)/INCREASING MSTR/APPROACHING FRONT WILL RESULT IN AT LEAST SCT SHOWERS OVER THE CWA/MSA SUNDAY. COLDER AFTER FROPA LATE SUNDAY...YET MUCH COLDER LATE MONDAY/TUESDAY AS COLDER AIR ENTERS THE CWA/MSA AS THE FOREGOING UPPER DISTURBANCE MOVES EAST. THE GFS PROGS ISENTROPIC LIFT...AND THUS MAINLY STRATIFORM PCPN...TO END FROM WEST TO EAST MONDAY AFTN. FREEZING TEMPS ANTICIPATED FOR MONDAY NIGHT/EARLY TUESDAY YET NO PCPN BY THEN. COOL AND DRY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 50 78 65 78 67 / 0 10 10 20 20 VICTORIA 43 74 60 71 64 / 0 10 10 30 20 LAREDO 50 81 61 78 66 / 0 10 10 20 20 ALICE 47 79 62 79 65 / 0 10 10 20 20 ROCKPORT 55 73 66 72 67 / 0 10 10 20 20 COTULLA 43 77 60 76 65 / 0 10 10 30 30 KINGSVILLE 49 79 63 79 65 / 0 10 10 20 20 NAVY CORPUS 58 73 67 76 68 / 0 10 10 20 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && CB/85...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 502 AM CST WED NOV 30 2011 TXZ229>234-239>247-011115- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 502 AM CST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN INCREASE IN MOISTURE AND LIFT FROM FRIDAY THROUGH THE WEEKEND WILL RESULT IN SCATTERED RAIN SHOWERS ACROSS SOUTH TEXAS. RAIN SHOWERS WILL BE MORE WIDESPREAD ACROSS ON SUNDAY AFTERNOON THROUGH MONDAY MORNING ASSOCIATED A COLD FRONT PASSAGE. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ230-235-250-255-270-275-011115- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM- 502 AM CST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE GULF WATERS FRIDAY AND SATURDAY WITH MODERATE TO STRONG SOUTHEAST WINDS. A COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS SUNDAY NIGHT. NORTHERLY WINDS 20 TO 25 KNOTS ON MONDAY WILL LIKELY RESULT IN SMALL CRAFT ADVISORY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TE/ZF
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353845, 353846, 353847, 353848, 353849, 353850, 353851, 353852, 353853, 353854, 353855, 353856, 353857, 353858, 353859.